Stella Dimoko Korkus.com: Emergency Room Series: Stop Self-Medicating

Advertisement

Advertisement - Mobile In-Article

Friday, 15 December 2017

Emergency Room Series: Stop Self-Medicating

Oh No..This should not be happening..OH DEAR!!!







It's funny how people get superstitious and do things to harm innocent lives. 


A woman brought in her preteen child to the ER. She noticed that the child was unresponsive and breathing rapidly when she checked the patient's room. She claimed the child only had a slight temperature the day before and she gave the child paracetamol tablets and got 'better' only for the child to start convulsing that morning with a very high temperature. 


The child was unconscious and wouldn't respond to anything; touch, pain or call. The temperature was over 40°C and was placed on medications that would crash the temperature and blood was taken for tests


Despite the medications for the temperature, the child started convulsing again and drooling some blackish substance from the mouth and was peeing at the same time. The doctor asked the mother if she gave the child anything unusual to drink. At first she hesitated, but later said she gave the child cow urine and some concoctions to drink that morning. 


We were shocked. 


We then asked her why she would do that and she said her mother mixed it and asked her to give the child because she thinks it works for malaria and typhoid.



 The child was quickly suctioned and had strong iv antibiotics and antimalarials because the tests result came out to be very severe malaria and infection. A few minutes later, the child had a seizure. At that point we knew that the child must have been ill for sometime and maybe due to lack of funds, the mother decided to mix all manner of concoctions and herbs for the child to drink. Despite giving medications to stop the seizure and convulsions, it didn't stop. 



The child had nothing less than four convulsions despite given medications that would crash the temperature and cause the body to relax. After a while the child started passing out a lot of watery faeces unexpectedly, a whole lot. Then went into cardiac arrest and after trying to resuscitate for more than 30mins with no response, we gave up. 


The mother was blamed for not bringing the child in on time. She was devastated. She said the child was a twin. The hospital didnt bill her for the tests or treatment given to the child. 

I know a lot of people self-medicate, not only with herbs or concoctions but with drugs too. Some would have taken all manner of drugs and would only come to the hospital when their body begins to shut down. It shouldnt be like that. 


 I tell people that even if you don't have the finances to visit the hospital, you could ask your friend or relative who is a licensed nurse or doctor for medical advice. They would know what to tell you to use to get better and if they feel it's a little much for you to handle and you have to visit the hospital, they'll tell you. 

Imagine mixing cow urine and 'agbo', it's just a crazy thing to do. I know some people buy 'agbo' and other concoctions from road side sellers who say that the drugs work for all manner of ailments, some even include stroke, arthritis and HIV. I just laugh at their ignorance.


These drugs and concoctions aren't friendly to the liver and kidneys at all. We see some of this drug sellers in public buses and parks and would sweet talk you to buy their 'omnipotent' drugs . We only live once and so we should guard our health. 

For those using Google as their online doctor for getting names of drugs , they should stop too. Not all these websites are owned by medical personnels. 

A word is enough for the wise.

20 comments:

Bunmi Kenny said...

Jesu! Cow urine?!

Yori Yori Princess Loveme Jeje said...

Oh God. That is painful. May God comfort the families.

Self medication has its good and ugly nature. It is just bad because anybody can tell you to take anything.

Chike TEFLON said...

Nothing wey you go tell a typical Yoruba to believe that agbo is not the right medicine for typhoid and malaria.

Washing and setting

Cute hajia Omo Mummy said...

I think that concotion she gave the child is Called Agbo ile tutu, its made frm cow urine.. So sad#

Beautiful Sapphire said...

Ooooooh poor child!

See how ignorance have made her lose her child, she will forever live with the guilt.

becky naka said...

When I got to the cow urine, I stopped reading...looked away for 1 minute..imagined the scenario then continued, poor child. Ignorance is a disease, poverty is the mother of diseases. This is sad.

Nurse *in my ghanian accent* keep it up, this is my best post so far.

Kele Bobo said...

What an expensive self medication!!!poor child gone too soon !!!

Cisca Chesca said...

Cow? OMG
So the poor child died?
So sad!

Driver at your service_(Call/SMS 09023794304) said...

Loud it ooo... Self medication is very bad.
Thanks for this piece.

Marjorie Psalms said...

😨but why?
Cow urine!

Anonymous said...

The mother should know is committed murder.

Anonymous said...

Why wasn't the mother arrested, Haba, cow urine. Is the country that bad??

TheLagosShopper(Goods and services 4rm the popular Lagos markets to anywhere in naija?07030493148) said...

Kai,sad ending!

Anonymous said...

Self medication is not just good! You keep guessing if "this" would work or "that" would do. If my child runs temperature for 24 hours after administering PCM as first aid,and doesn't stop,hospital is the next thing! Sometimes my hubby would say " let's still observe ". He knows I'm not comfortable with that. If one is informed, act like one!

Anonymous said...

Self medication is not just good! You keep guessing if "this" would work or "that" would do. If my child runs temperature for 24 hours after administering PCM as first aid,and doesn't stop,hospital is the next thing! Sometimes my hubby would say " let's still observe ". He knows I'm not comfortable with that. If one is informed, act like one!

Chika Vincent said...

Hia giving your own child cow urine that woman must be a joker, See the way she use her hand to kill her own child, RIP child...

Paul Okah said...

Rest in peace to the poor child. Poverty, ignorance and frustration are the three identifiable reasons why many people in Nigeria indulge in drug abuse/self-medication.
Many of us here are guilty. Except in extreme case, many people hardly visit the hospital or medical laboratories for tests. They just assume that since they have symptoms of malaria, there is really no need for spending money to run tests,to determine the particular attacking organism and body disposition, when you can buy the same Amalar or Lumartem that Okeke recommended for Okafor, for the treatment of the same sickness.
In their ignorance, patrons of agbo/herbal products,like the poster reveals,are unaware of the damage they are doing to their livers/kidneys. A ''harmless'' #50 cup of ''agbo'' or any other herbal concotion will definitely disrupt an individuals body system. Sadly,the government and health workers are not doing much in terms of sensitizing the public against these harmful drugs. They still thrive in motor parks and some civil enlightened servants are even major patronizers.
On the other hand, the frustration of having to wait for your turn to see the doctor is not palatable to many. With annoying nurse and high medical bulls, many simply prefer to buy over-the-counter drugs. However, when we remember that we only have one life to live, then we can endure and wait for our turn to see the doctor, but it is easier said than done in the Nigeria of today.

Anonymous said...

If it were abroad America precisely that child won't die, they will keeo him alive with sophisticated dugs and all,nothing works in Nigeria, dead country

Anonymous said...

Are the doctors and nurses Gods??, Haba naa. All of una wey dey just think say America na heaven on earth. Hian!

Anonymous said...

24 hours sef is long especially if it's a younger child.

Related Posts Plugin for WordPress, Blogger...